Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 9, NWS Norman, OK

February 8, 20085 counties in Oklahoma; 8 counties in Texas

NWS Norman, OK issued this red flag warning at Feb 8, 2008, 4:49 AM CST for 5 counties in Oklahoma; 8 counties in Texas. It took effect at Feb 8, 2008, 10:23 AM CST. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 8, 2008, 4:49 AM CST (10:49 UTC)
In effect from
Feb 8, 2008, 10:23 AM CST
Expired
Feb 8, 2008, 5:00 PM CST
In force
7 hr
Issued by
NWS Norman, OK

Counties Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK, Tillman County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 30 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 8, 12:15 PM CSTNON-TSTM WND GST 38Hobart, OKTESTING SOFTWARE TRANSMISSION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KOUN 081049
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
449 AM CST FRI FEB 8 2008

GUSTY WEST AND NORTHWEST WINDS... ASSOCIATED WITH THE PASSAGE OF A
WEAK COLD FRONT... WILL COMBINE WITH LOW HUMIDITIES AND
UNSEASONABLY MILD TEMPERATURES TO PROMOTE EXTREME WILDFIRE
BEHAVIOR FROM LATE THIS MORNING AND INTO THE AFTERNOON OVER PARTS
OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

OKZ033>037-TXZ083>089-081900-
/O.NEW.KOUN.FW.W.0009.080208T1700Z-080208T2300Z/
HARMON-GREER-KIOWA-JACKSON-TILLMAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-
449 AM CST FRI FEB 8 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

WEST TO NORTHWEST WINDS WILL INCREASE TO 20 TO 25 MPH...
WITH OCCASIONAL GUSTS OVER 30 MPH LATER THIS MORNING.
UNSEASONABLY MILD TEMPERATURES RISING INTO THE LOWER AND MID
60S... COMBINED WITH DRY AIR OVER THE REGION... WILL RESULT IN
AFTERNOON RELATIVE HUMIDITIES AROUND 10 TO 20 PERCENT. THE
CONDITIONS WILL LEAD TO EXTREME WILDFIRE BEHAVIOR FROM LATE
MORNING INTO THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED TODAY. THE COMBINATION OF STRONG WINDS... LOW
RELATIVE HUMIDITY... AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL. EXTREME CAUTION IS URGED TO PREVENT THE
START AND SPREAD OF WILDFIRES. CONDITIONS ARE EXPECTED TO IMPROVE
TOWARDS EVENING AS THE WINDS DIMINISH AND HUMIDITIES BEGIN TO
RISE.

$$

CJS
2 follow-up statements
000 
WWUS84 KOUN 081106 CCA
RFWOUN

RED FLAG WARNING...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
505 AM CST FRI FEB 8 2008

.GUSTY WEST AND NORTHWEST WINDS... ASSOCIATED WITH THE PASSAGE OF A
WEAK COLD FRONT... WILL COMBINE WITH LOW HUMIDITIES AND
UNSEASONABLY MILD TEMPERATURES TO PROMOTE EXTREME WILDFIRE
BEHAVIOR FROM LATE THIS MORNING AND INTO THE AFTERNOON OVER PARTS
OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

OKZ033>037-TXZ083>089-081930-
/O.NEW.KOUN.FW.W.0009.080208T1700Z-080208T2300Z/
HARMON-GREER-KIOWA-JACKSON-TILLMAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-
505 AM CST FRI FEB 8 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

WEST TO NORTHWEST WINDS WILL INCREASE TO 20 TO 25 MPH...
WITH OCCASIONAL GUSTS OVER 30 MPH LATER THIS MORNING.
UNSEASONABLY MILD TEMPERATURES RISING INTO THE LOWER AND MID
60S... COMBINED WITH DRY AIR OVER THE REGION... WILL RESULT IN
AFTERNOON RELATIVE HUMIDITIES AROUND 10 TO 20 PERCENT. THE
CONDITIONS WILL LEAD TO EXTREME WILDFIRE BEHAVIOR FROM LATE
MORNING INTO THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED TODAY. THE COMBINATION OF STRONG WINDS... LOW
RELATIVE HUMIDITY... AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL. EXTREME CAUTION IS URGED TO PREVENT THE
START AND SPREAD OF WILDFIRES. CONDITIONS ARE EXPECTED TO IMPROVE
TOWARDS EVENING AS THE WINDS DIMINISH AND HUMIDITIES BEGIN TO
RISE.

$$

CJS
000 
WWUS84 KOUN 081623
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1023 AM CST FRI FEB 8 2008

.GUSTY WEST AND NORTHWEST WINDS... ASSOCIATED WITH THE PASSAGE OF
A WEAK COLD FRONT... WILL COMBINE WITH LOW HUMIDITIES AND
UNSEASONABLY MILD TEMPERATURES TO PROMOTE EXTREME WILDFIRE
BEHAVIOR FROM LATE THIS MORNING AND INTO THE AFTERNOON OVER PARTS
OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

TXZ090-082300-
/O.EXA.KOUN.FW.W.0009.080208T1700Z-080208T2300Z/
CLAY-
1023 AM CST FRI FEB 8 2008

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED TODAY. THE COMBINATION OF STRONG WINDS... LOW
RELATIVE HUMIDITY... AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL. EXTREME CAUTION IS URGED TO PREVENT THE
START AND SPREAD OF WILDFIRES. CONDITIONS ARE EXPECTED TO IMPROVE
TOWARDS EVENING AS THE WINDS DIMINISH AND HUMIDITIES BEGIN TO
RISE.

$$

OKZ033>037-TXZ083>089-082300-
/O.CON.KOUN.FW.W.0009.080208T1700Z-080208T2300Z/
HARMON-GREER-KIOWA-JACKSON-TILLMAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-
1023 AM CST FRI FEB 8 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED TODAY. THE COMBINATION OF STRONG WINDS... LOW
RELATIVE HUMIDITY... AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL. EXTREME CAUTION IS URGED TO PREVENT THE
START AND SPREAD OF WILDFIRES. CONDITIONS ARE EXPECTED TO IMPROVE
TOWARDS EVENING AS THE WINDS DIMINISH AND HUMIDITIES BEGIN TO
RISE.

$$

CMS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 8, 4:25 AM CST, 24 minutes earlier.

Area forecast discussion, Feb 8, 4:25 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
425 AM CST FRI FEB 8 2008

.DISCUSSION...
AN UPPER WAVE WILL MOVE QUICKLY ACROSS THE CENTRAL AND SOUTHERN
PLAINS TODAY. A FEW ECHOES ARE SHOWING UP OVER SOUTHERN KANSAS
THIS MORNING... HOWEVER THE AIRMASS OVER OUR AREA WILL LIKELY
REMAIN TOO DRY TO SUPPORT ANY PRECIPITATION AT GROUND LEVEL. WILL
MAINLY SEE SOME MID/HIGH CLOUDS ACROSS THE NORTH AS THIS SYSTEM
GOES BY. MEANWHILE... A COLD FRONT WILL MOVE QUICKLY THROUGH MUCH
OF THE AREA THIS MORNING ALTHOUGH TEMPERATURES BEHIND THE FRONT
NOT ESPECIALLY COLD AND WILL BE FURTHER MODIFIED BY DOWNSLOPE
WINDS AND MOSTLY SUNNY SKIES... ESPECIALLY ACROSS THE SOUTHERN
HALF OF THE AREA. WE WILL GO WITH A RED FLAG WARNING FOR LATE
MORNING AND THIS AFTERNOON FOR OUR TEXAS COUNTIES AND A SMALL PART
OF SOUTHWEST OKLAHOMA. WINDS ARE EXPECTED TO BE QUITE GUSTY
THROUGH THE MIDDLE OF THE AFTERNOON WHILE TEMPERATURES WILL BE
RELATIVELY MILD AND HUMIDITIES BELOW 20 PERCENT. WITH THE
DOWNSLOPE FLOW AND SUBSIDENCE BEHIND THE WAVE... COULD SEE
DEWPOINTS EVEN LOWER THAN CURRENTLY FORECAST. ELSEWHERE... PARTS
OF FAR WESTERN OKLAHOMA COULD GET CLOSE TO WIND ADVISORY CRITERIA
FOR A SHORT TIME AROUND MIDDAY.

FOR THE LATER PERIODS... THE PARADE OF UPPER SYSTEMS CONTINUES TO
MOVE THROUGH A RELATIVELY LOW TO MODERATE AMPLITUDE WAVE
PATTERN WHICH WILL CONTINUE TO BRING VARIABILITY TO OUR WEATHER
EVERY COUPLE DAYS OR SO. SATURDAY LOOKS DRY AND A LITTLE WARMER
WITH NOT A LOT OF WIND. SUNDAYS FORECAST IS MORE PROBLEMATIC AS A
CANADIAN FRONT DROPS SOUTH TOWARDS THE AREA. THE ECMWF AND GFS
ARE SIMILAR WITH BRINGING FRONT WELL INTO OKLAHOMA WHILE NAM IS THE
OUTLIER IN THAT IT NOT ONLY DOES NOT BRING IN MUCH COLD AIR INTO
THE AREA BUT HAS ALREADY IT RETREATING QUICKLY NORTHWARD. WITH THE
LOW-AMPLITUDE UPPER FLOW MAKING IT A MORE DIFFICULT CALL... WE
WILL STAY WITH OUR COLDER SOLUTION THAT TRENDS TOWARDS THE
GFS/ECMWF SOLUTION.

BY SUNDAY NIGHT THERE WILL BE A SLIGHT CHANCE OF PRECIPITATION OVER
CENTRAL AND NORTH CENTRAL OKLAHOMA AS LOW LEVEL WARM ADVECTION
BECOMES ESTABLISHED. HOWEVER... THE MOISTURE LOOKS TO BE RATHER
SHALLOW... SO THE PRECIPITATION MAY BE MORE OF A DRIZZLE... WITH
FREEZING DRIZZLE POSSIBLE IN THE NORTH ESPECIALLY IF THE COLDER
ECMWF HOLDS.

MODEL DIFFERENCES CONTINUE WITH AN UPPER WAVE MOVING IN AROUND
TUESDAY. THE SLOWER GFS DIGS THE WAVE MORE WHILE CLOSING IT OFF.
MEANWHILE... THE ECMWF REMAINS MORE PROGRESSIVE AND ALREADY HAS
THE SYSTEM TO THE EAST OF OUR AREA BY LATE TUESDAY. THE NET RESULT
IS FOR THE PRECIPITATION AND COOLER TEMPERATURES TO HANG AROUND
LONGER WITH GFS. WHILE THE GFS ENSEMBLE MEMBERS DO NOT APPEAR TO
CLOSE OFF THE LOW... THEY GO ALONG WITH THE SLOWER SPEED OF THE
OPERATIONAL GFS... AND IN FACT ARE EVEN A BIT SLOWER. FOR NOW WE
WILL MAINTAIN A BEND MORE TOWARDS THE GFS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  30  63  31 /   0   0   0   0
HOBART OK         60  29  61  32 /   0   0   0   0
WICHITA FALLS TX  64  33  68  38 /   0   0   0   0
GAGE OK           57  23  60  23 /   0   0   0   0
PONCA CITY OK     54  27  58  21 /  10   0   0   0
DURANT OK         64  34  66  38 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

20/32
Hazardous weather outlook, Feb 7, 11:50 AM CST, 16 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CST THU FEB 7 2008

OKZ004>048-050>052-TXZ083>090-081300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CST THU FEB 7 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
A RELATIVELY DRY AND STABLE AIRMASS WILL DOMINATE OKLAHOMA AND NORTH
TEXAS...PREVENTING THUNDERSTORM DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY FEB 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
A LIGHT WINTRY MIX OF RAIN AND FREEZING RAIN APPEARS POSSIBLE OVER
THE NORTHERN HALF OF OKLAHOMA SUNDAY NIGHT AND MONDAY. CURRENT
INDICATIONS ARE THAT ANY ICE ACCUMULATIONS WOULD BE MINIMAL.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 8:01 AM CSTWind AdvisoryOUNBeckham, Blaine, Caddo, Comanche, Cotton, Custer and 13 more6 hr

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in Oklahoma, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.